Click here to submit your rheumatology question.
filter by tag
Answers tagged NSAIDs: Page 1 of 1
Michael from St. Albert asks: I am having terrible stomach and gut issues with the initial medication I started from AS. Do I have to continue as I’d rather suffer with AS.
The simple answer is you should not continue a medication if it’s giving you side effects that are not acceptable to you. You should discuss your concerns with your rheumatologist who may have ways to settle the problem, or may suggest another medication instead. If you cannot get hold of your rheumatologist’s office and you are suffering, in many cases it is ok to stop your medication while you are waiting for advice from your rheumatologist. We have information on most medications on our website which can help you to make sure it is safe to just stop.
Jean from Alberta asks: Is it safe to take methotrexate with sulfasalazine?
If you review medication interactions for methotrexate, the list appears long, but in fact, is not entirely accurate. There are many medications listed that you should not take with methotrexate, but most of them are only theoretical, whereas we have years of experience knowing these combinations are in fact safe.
It is very common to use methotrexate and sulfasalazine together, and it is considered safe. Similarly, some texts suggest methotrexate should not be used with anti-inflammatories (NSAIDs) or stomach protector medications called proton pump inhibitors (PPIs). Again, these combinations are used frequently. In fact, it is not uncommon that some arthritis patients are on methotrexate, sulfasalazine, ibuprofen and omeprazole (a PPI) all at the same time.
We do recommend holding methotrexate if you require a sulfa-based or penicillin-based antibiotic, but these are really the only interactions we watch for.
Tina from St. Albert asks: I have arthritis in my knees. It is so bad and the meds I tried don’t help… from advil to Voltaren to ketoprofin and Diclofenac Sodium. Is there a shot of something that would help? It’s hard to walk and swim and sleep etc. I’m trying to lose weight and exercise, but it hurts too much to keep up my walking regiment. Thanks.
The goal for treatment of osteoarthritis, be it in the knees or elsewhere, is to improve pain and function. There are a number of different strategies, many of which can be used at the same time. Pain relievers, starting with regularly scheduled acetaminophen, or NSAIDs as described above, work for some people. For the knees in particular, braces can help. Weight loss, exercise, and maintaining muscle strength around the knees can also be an important part of management. Injections into the knees, often with cortisone but also hyaluronic acid, can also help some people. A walking aid, such as a cane or walker, may also help. If none of the above are helpful alone or in combination, speaking to an orthopedic surgeon about the benefits and risks of a knee replacement may be an appropriate next step.
Valerie in Edmonton asks: My doctor prescribed diclofenac and I have been taking it for 3 weeks. It sometimes gives me indigestion. Is it alright to continue taking it? I have had a past history of stomach problems and recently started pantoprazole once a day.
Diclofenac is an example of an NSAID (anti-inflammatory). Similar medications include naproxen (Aleve), ibuprofen (Advil, Motrin) or celecoxib (Celebrex). There are many potential side effects of NSAIDs, including irritation/inflammation to the stomach lining. Ultimately, this can lead to a stomach ulcer in some individuals. Medications called proton pump inhibitors (PPIs), like pantoprazole, can help reduce the risk of this happening. However, one should consider stopping the NSAID if the stomach discomfort continues despite being on a PPI. Everyone’s individual risk from NSAIDs is different and should be strongly considered when starting a NSAID. A conversation with your doctor to balance the benefits and risks is always a good idea.
Sherry from Calgary asks: I was just diagnosed with Rheumatoid Arthritis. I was prescribed methotrexate and hydroxychloroquine. I am currently in a flare so need to continue with diclofenac to control the pain. Is this drug combination safe?
There are animal based studies that suggest a concern about using methotrexate and any anti-inflammatory, including diclofenac, together. However, this combination is used commonly in patients with rheumatoid arthritis without any significant concerns. It is an appropriate way to control symptoms while waiting for the disease modifying agents, such as methotrexate and hydroxychloroquine, to start working. While all these medications have potential side effects, there are no significant increased risks when used together.
Donna from Calgary asks: I have been diagnosed with osteoarthritis, and experience a lot of pain in my shoulders , lower back , knees and hands. My question is what medications can I take that won’t harm my kidney? I’ve had a lot of cortisone shots but was told I may not be able to have that much longer. I just not sure what to do at this time.
The focus for management of osteoarthritis is around improving function and reducing pain. Of course, we want to reduce pain in the safest way possible, and the safest way is different for different people. For most people, acetaminophen (Tylenol) is one of the safest pain relievers. While most individuals will use acetaminophen when the pain is worst, for those with chronic pain, acetaminophen is more effective when used on a regular basis to prevent pain flares, never using more than recommended on the bottle. Anti-inflammatories (NSAIDs) arguably may be more effective, but do have other side effect concerns, and should be avoided for those with kidney problems. Topical anti-inflammatories are available which are likely safe even for those with kidney problems. Cortisone injections are a safe option as well and certainly there is no limit how long you can have cortisone injections, as long as they are effective.
Finally, often forgotten but perhaps most important is the role for physical and occupational therapy. Maintaining range of motion and muscle strength is an important part of management of osteoarthritis, and by its very nature is safe.
Patti from Sherwood Park asks: I have osteoarthritis of my thumb. I have tried NSAIDs and glucosamine, and am thinking about trying Sierra Sil. Any suggestions?
Osteoarthritis to the base of the thumb is a common spot to have osteoarthritis. Treatment is aimed at managing symptoms and improving function. Because of this, treatment options that works well for one person may not be as effective for the someone else. We cover many treatment options on our page for osteoarthritis, but one could consider acetaminophen, NSAIDs, a splint, physiotherapy, topical anti-inflammatories, and/or a cortisone injection, amongst other options. In terms of natural products, please visit our pages on glucosamine, Sierra Sil, and other available natural health products to review them for yourself.